Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

June 25, 2021Elk County, Greenwood County, Kansas

NWS Wichita, KS issued this special weather statement at Jun 25, 2021, 11:48 PM CDT for Elk County, Greenwood County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2021, 11:48 PM CDT (04:48 UTC)
Expired
Jun 26, 2021, 12:30 AM CDT
In force
42 min
Issued by
NWS Wichita, KS

Counties Elk County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WWUS83 KICT 260448
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1148 PM CDT Fri Jun 25 2021
 
KSZ070-094-098-260530-
Greenwood KS-Chautauqua KS-Elk KS-
1148 PM CDT Fri Jun 25 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Greenwood County in southeastern Kansas...
  Northern Chautauqua County in southeastern Kansas...
  Elk County in southeastern Kansas...

* Until 1230 AM CDT.

* At 1147 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Hamilton to 9 miles southwest of Eureka to 5 miles north of Cedar
  Vale...and moving east at 55 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Eureka, Howard, Moline, Longton, Hamilton, Severy, Grenola, Fall
  River, Elk Falls, Climax, Virgil, Eureka City Lake, Thrall, Eureka
  Airport, Fall River State Park, Hale, Fall River Lake and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

&&

LAT...LON 3808 9596 3714 9597 3719 9652 3808 9651
TIME...MOT...LOC 0448Z 260DEG 48KT 3803 9615 3775 9644 3718 9646 

$$

KETCHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jun 25, 7:37 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 25, 7:37 PM CDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
737 PM CDT Fri Jun 25 2021

...Updated Aviation Discussion...

.SHORT TERM...(Through Tonight)
Issued at 301 PM CDT Fri Jun 25 2021

Forecast highlights:

Severe weather and flooding potential through tonight.

Multiple rounds of showers/storms possible the next several days,
which could pose additional flooding concerns, especially over
southeast Kansas.

Scattered to numerous thunderstorms are ongoing across east-central
Kansas, in the vicinity of an east-west oriented boundary, being
aided by shortwave energy and associated large-scale ascent
overspreading from the west. The atmosphere is characterized by
strong instability owing to good surface heating and rich boundary
layer moisture. Deep layer shear is modest, with well above normal
precipitable waters. The mid-levels are a bit more moist and a tad
cooler today compared to yesterday, which at least partially
explains why activity initiated earlier than yesterday.

Per observational and model trends, storms should continue to
develop/congeal along this boundary through the afternoon-evening,
in response to the large scale ascent approaching from the west and
a strengthening low-level jet. Primary threats will be large hail
and damaging winds, although decent low-level CAPE values may
support an isolated tornado threat before 9 PM. Mid-level lapse
rates aren't quite as steep as yesterday, so hail sizes should be
limited some, probably no larger than ping-pongs or golfballs.
Thinking the greatest severe threat will be generally along/south of
the Highway 50 corridor, although there is a conditional severe risk
further north into central/north-central Kansas this evening-
overnight as High Plains activity encounters greater instability as
it rolls east.

Furthermore, impressive precipitable water values and orientation
of low-level boundary nearly parallel to mid/upper flow will also
support training storms, very heavy rainfall rates, and potential
flooding/flash flooding. Thinking the greatest threat for this will
be from roughly Highway 50 on south/southeast, where a flood watch
has been hoisted through about sunrise Saturday.

.LONG TERM...(Saturday through Friday)
Issued at 301 PM CDT Fri Jun 25 2021

There is increasing concern that especially southeast Kansas
could see multiple rounds of showers/storms the next several days.
The culprits will be a persistent upper trough just
west/northwest of the region and associated favorable upper jet
dynamics, amidst above normal precipitation waters and some
semblance of a weak surface boundary draped across the region.
Consequently, later shifts may need to consider extending the
flood watch further into the future. If this forecast verifies,
several inches of rain could fall across mainly southeast Kansas
through mid-late next week, resulting in significant rises on area
rivers and streams across especially southeast Kansas (as is
supported by raw river model output). Stay tuned for later
forecast.

Temperature-wise, precipitation/clouds and the lingering central
CONUS upper trough should support somewhat cooler than normal
temperatures through the weekend and through much of next week, with
daytime highs generally in the 80s and overnight lows in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 730 PM CDT Fri Jun 25 2021

Scattered to numerous showers and thunderstorms will impact the
region this evening and overnight, gradually exiting eastward
after 06z for central KS, and after 09z for eastern/southeast KS.
Strong wind gusts, hail, and very heavy rainfall rates are
expected with this activity. Potential for hit-or-miss showers and
storms will continue across mainly southern and southeast Kansas
for Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  83  66  84 /  90  60  40  20
Hutchinson      68  84  64  85 / 100  40  20  10
Newton          69  83  65  84 / 100  50  40  20
ElDorado        70  81  66  82 /  90  70  50  30
Winfield-KWLD   69  83  67  83 /  90  80  70  40
Russell         64  81  61  84 /  70  20  10  10
Great Bend      65  81  61  83 /  70  30  10  10
Salina          67  84  63  86 /  70  40  20  10
McPherson       67  84  63  85 /  80  40  20  10
Coffeyville     72  84  69  82 /  80  90  80  70
Chanute         71  83  69  82 /  90  80  80  60
Iola            71  83  69  82 / 100  80  80  60
Parsons-KPPF    72  83  69  82 /  90  90  80  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT Saturday for KSZ052-053-068>072-082-
083-091>096-098>100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...ADK
Hazardous weather outlook, Jun 25, 3:38 PM CDT, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
338 PM CDT Fri Jun 25 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
338 PM CDT Fri Jun 25 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Evening and Tonight

Scattered to numerous thunderstorms are expected across the region
through tonight. The strongest activity will be capable of half-
dollar size hail, 60 to 70 mph winds, and possibly an isolated
tornado. Additionally, locally very heavy rainfall is likely, which
could support flooding and flash flooding concerns. Thinking the
highest threat for severe weather and flooding will be generally
along and south of the Highway 50 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Shower and thunderstorm chances are expected to remain in the
forecast this weekend through mid to late next week, with the
highest threat generally across southeast Kansas. While some strong
storms are possible, there is increasing concern for multiple
rounds of heavy rainfall, which may lead to flooding concerns.
Significant rises on area rivers and streams are possible. Stay
tuned for later forecasts.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather, flooding, and rainfall are always
greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jun 25, 10:57 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1057 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     FLOOD            HUMBOLDT                37.81N 95.44W
06/25/2021                   ALLEN              KS   EMERGENCY MNGR

            SEVERAL BLOCKS OF CITY STREETS FLOODED.

&&

MARTIN
Special weather statement, Jun 25, 11:02 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
1102 PM CDT Fri Jun 25 2021

KSZ069-093-260500-
Butler KS-Cowley KS-
1102 PM CDT Fri Jun 25 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Butler County in south central Kansas...
  Northern Cowley County in south central Kansas...

* Until midnight CDT.

* At 1100 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Andover
  to Derby to near Oxford...and moving east at 45 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  El Dorado, Augusta, Rose Hill, Douglass, Udall, Leon, Burden,
  Atlanta, Latham, Rosalia, Rock, Cassoday, Cambridge, El Dorado
  State Park, El Dorado Airport, Beaumont, Winfield City Lake and El
  Dorado Lake.

LAT...LON 3728 9715 3755 9715 3808 9676 3808 9652
      3727 9653
TIME...MOT...LOC 0402Z 265DEG 40KT 3772 9715 3755 9726 3732 9720

KETCHAM
Special weather statement, Jun 25, 11:17 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
1117 PM CDT Fri Jun 25 2021

KSZ096-100-260500-
Labette KS-Neosho KS-
1117 PM CDT Fri Jun 25 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until midnight CDT.

* At 1115 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 8 miles
  northwest of Walnut to Cherryvale...and moving east at 30 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Parsons, Chanute, Erie, St. Paul, Thayer, Galesburg, Stark,
  Earlton, Lake Parsons, Parsons Tri City Airport, Dennis, Big Hill
  Lake, Chanute Airport and South Mound.

LAT...LON 3723 9552 3773 9552 3773 9509 3739 9509
      3738 9508 3724 9508
TIME...MOT...LOC 0417Z 270DEG 26KT 3771 9516 3725 9553

KETCHAM
Local storm report, Jun 25, 11:24 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1124 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     FLASH FLOOD      NEWTON                  38.04N 97.34W
06/25/2021                   HARVEY             KS   LAW ENFORCEMENT

            LOT OF STREET FLOODING ONGOING IN NEWTON AT
            THIS TIME...INCLUDING SEVERAL STALLED
            VEHICLES.

&&

MARTIN
Local storm report, Jun 25, 11:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1140 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     FLASH FLOOD      FLORENCE                38.24N 96.93W
06/25/2021                   MARION             KS   LAW ENFORCEMENT

            AT LEAST TWO WATER RESCUES IN THE
            COUNTY...INCLUDING ONE ONGOING AS OF THIS
            REPORT. WATER HAS ENTERED HOMES IN
            GOESSEL...PEABODY...AND FLORENCE. NUMEROUS
            CARS STUCK IN THE MUD...AND IN DITCHES.

&&

MARTIN
Special weather statement, Jun 25, 11:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1148 PM CDT Fri Jun 25 2021

KSZ070-094-098-260530-
Greenwood KS-Chautauqua KS-Elk KS-
1148 PM CDT Fri Jun 25 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Greenwood County in southeastern Kansas...
  Northern Chautauqua County in southeastern Kansas...
  Elk County in southeastern Kansas...

* Until 1230 AM CDT.

* At 1147 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Hamilton to 9 miles southwest of Eureka to 5 miles north of Cedar
  Vale...and moving east at 55 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Eureka, Howard, Moline, Longton, Hamilton, Severy, Grenola, Fall
  River, Elk Falls, Climax, Virgil, Eureka City Lake, Thrall, Eureka
  Airport, Fall River State Park, Hale, Fall River Lake and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

&&

LAT...LON 3808 9596 3714 9597 3719 9652 3808 9651
TIME...MOT...LOC 0448Z 260DEG 48KT 3803 9615 3775 9644 3718 9646

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:17 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice58 min
Jun 25, 7:23 PM CDTSevere Thunderstorm WarningICTHarvey67 min
Jun 25, 7:27 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
Jun 25, 7:59 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion61 min
Jun 25, 8:13 PM CDTSevere Thunderstorm WarningICTButler62 min
Jun 25, 8:17 PM CDTSpecial Weather StatementICTRice28 min
Jun 25, 8:26 PM CDTSpecial Weather StatementICTAllen, Wilson, Woodson64 min
Jun 25, 8:35 PM CDTRiver Flood WarningICTMarion32 hr
Jun 25, 8:35 PM CDTSevere Thunderstorm WarningICTChase, Greenwood55 min
Jun 25, 8:38 PM CDTSpecial Weather StatementICTBarton52 min
Jun 25, 8:45 PM CDTFlash Flood Warning Considerable damage threatICTMarion6 hr
Jun 25, 9:07 PM CDTSevere Thunderstorm WarningICTButler53 min
Jun 25, 9:10 PM CDTAreal Flood WarningICTButler14 hr
Jun 25, 9:15 PM CDTSpecial Weather StatementICTMcPherson30 min
Jun 25, 9:23 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline24 min
Jun 25, 9:27 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson63 min
Jun 25, 9:45 PM CDTSpecial Weather StatementICTHarper45 min
Jun 25, 10:07 PM CDTSpecial Weather StatementICTHarvey68 min
Jun 25, 10:11 PM CDTAreal Flood WarningICTAllen, Neosho, Wilson, Woodson62 hr
Jun 25, 10:22 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson53 min
Jun 25, 10:25 PM CDTFlash Flood Warning Considerable damage threatICTHarvey9 hr
Jun 25, 10:25 PM CDTSpecial Weather StatementICTSedgwick65 min
Jun 25, 10:43 PM CDTSpecial Weather StatementICTSedgwick47 min
Jun 25, 10:48 PM CDTSpecial Weather StatementICTLincoln, Russell57 min
Jun 25, 11:02 PM CDTSpecial Weather StatementICTButler58 min
Jun 25, 11:09 PM CDTSevere Thunderstorm WarningICTButler, Cowley66 min
Jun 25, 11:17 PM CDTSpecial Weather StatementICTNeosho43 min
Jun 26, 12:27 AM CDTSpecial Weather StatementICTChautauqua, Elk, Montgomery, Wilson, Woodson48 min
Jun 26, 1:12 AM CDTSpecial Weather StatementICTLabette, Montgomery, Neosho, Wilson48 min
Jun 26, 2:01 AM CDTSpecial Weather StatementICTLabette29 min
Jun 26, 2:06 AM CDTRiver Flood WarningICTButler22 hr
Jun 26, 2:06 AM CDTRiver Flood WarningICTButler, Cowley18 hr
Jun 26, 2:10 AM CDTRiver Flood WarningICTButler13 hr
Jun 26, 2:10 AM CDTRiver Flood WarningICTButler, Cowley18 hr
Jun 26, 2:29 AM CDTRiver Flood WarningICTWilson42 hr
Jun 26, 2:29 AM CDTRiver Flood WarningICTMontgomery, Wilson63 hr
Jun 26, 2:29 AM CDTRiver Flood WarningICTMontgomery3 days
Jun 26, 2:31 AM CDTRiver Flood WarningICTWilson17 hr
Jun 26, 2:58 AM CDTAreal Flood WarningICTMarion37 hr
Jun 26, 6:57 AM CDTAreal Flood WarningICTHarvey33 hr
Jun 26, 11:17 AM CDTAreal Flood WarningICTButler28 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.